Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 29, 2004, 2:41 PM MDT for Hot Springs County, Wyoming. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2004, 2:41 PM MDT (20:41 UTC)
- Expired
- Jul 29, 2004, 3:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Hot Springs County, WY
The radar
The Riverton/Lander radar (KRIW), 78 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:21 PM MDT | HAIL 0.88 | Thermopolis, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1622 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KRIW 292041
SVRRIW
WYC017-292130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MDT THU JUL 29 2004
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HOT SPRINGS COUNTY IN CENTRAL WYOMING
THIS INCLUDES THE CITY OF THERMOPOLIS
* UNTIL 330 PM MDT
* AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES NORTHWEST OF HIGHWAY JUNCTION 170 AND
120...OR ABOUT 16 MILES NORTHWEST OF THERMOPOLIS...AND MOVING
SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY JUNCTION 170 AND 120 AROUND 305 PM MDT
LUCERNE AROUND 315 PM MDT
THERMOPOLIS AROUND 325 PM MDT
DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4390 10846 4383 10861 4349 10826 4363 10800
4382 10833
$$
SKRBACWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:30 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 29, 1:30 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 130 PM MDT THU JUL 29 2004 .TONIGHT THROUGH SUNDAY... FORECAST STILL LOOKING ON TRACK FOR LATER THIS AFTERNOON AND EVENING FOR POSSIBLE STRONG THUNDERSTORMS ACROSS OUR EASTERN ZONES... ESPECIALLY AROUND NATRONA COUNTY. SHORTWAVE IS DROPPING THROUGH SRN MT ATTM AND PRESSURES ARE FALLING ACROSS WYOMING. SURFACE LOW IS BEGINNING TO INTENSIFY NEAR CASPER. LOW SHOULD BEGIN TO DRIFT SE AND INTENSIFY INTO THE EVENING HOURS. SOUTH TO SOUTHEAST FLOW AROUND THIS LOW COULD ASSIST WITH KEEPING HIGHER DEWPOINTS INTO AT LEAST EASTERN NATRONA COUNTY INTO THE EVENING HOURS. SPEEDMAX ROTATING THROUGH BASE OF MT SHORTWAVE AND POSSIBLE BRIEF DUAL JET STRUCTURE WITH NRN HIGH PLAINS JET COULD ASSIST IN A FEW SEVERE STORMS (COMBINED WITH CAPES OF 1000-1500J/KG AND GOOD DIRECTIONAL SHEAR). CAPES ARE ALSO BUILDING IN OUR CENTRAL ZONES BUT LATE AFTERNOON DOWNSLOPE FLOW COULD INHIBIT MORE ORGANIZED STORMS. WITH THAT SAID... STILL LIKE IDEA OF SCATTERED THUNDERSTORMS INTO THE EVENING HOURS FOR ERN AND AT LEAST PART OF OUR CENTRAL ZONES NEAR OR JUST EAST OF RIVERTON WITH BEST AREA LIKELY NATRONA COUNTY. DRIER MORE STABLE AIR MOVES IN ON FRIDAY AS UPPER RIDGE BEGINS TO TAKEOVER. ETA KEEPS AIRMASS DRY THROUGH SATURDAY WHILE THE GFS BRINGS IN SOME MID LEVEL MOISTURE FROM DEVELOPING LOW OFF THE CA COAST. DRY FORECAST STILL OK FOR NOW AS MOISTURE LIKELY TO BE SHALLOW YET AND NOT ENOUGH TO SUPPORT AFTERNOON CONVECTION. CHALLENGE BEGINS SUNDAY WITH GFS SPREADING SIGNIFICANT AMOUNT OF MID LEVEL MOISTURE THROUGHOUT THE STATE ALONG WITH VERY STEEP LAPSE RATES AND LIFTED INDICES NEAR OR SLIGHTLY BELOW ZERO. THE ETA SHUNTS WHAT MOISTURE IT HAS TO THE NORTH WITH NEUTRAL OR SLIGHTLY POSITIVE LIS. WITH THE FAVORABLE 4-CORNERS HIGH...I WILL EXPAND THE SLIGHT CHANCE OF THUNDERSTORM INTO THE SALT/WYOMING RANGE AND THE WIND RIVERS FOR SUNDAY AFTERNOON. LATER SHIFTS CAN SEE IF WE NEED TO EXPAND THAT FURTHER. .SUNDAY NIGHT THROUGH THURSDAY... MUCH WARMER SOUTHWEST FLOW DOMINATES THROUGH THE PERIOD WITH H7 TEMPS 16C-18C. SOUTHWEST FLOW MONDAY THROUGH THURSDAY WILL FAVOR SHORTWAVES CLIPPING NORTHWEST MOUNTAINS WITH DRY...HOT AND BREEZY CONDITIONS ACROSS REST OF AREA. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SKRBAC/AEM
Hazardous weather outlook, Jul 29, 5:00 AM MDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT THU JUL 29 2004 WYZ001>020-022>030-301100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT THU JUL 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING .DAY ONE...TODAY AND TONIGHT A SURFACE LOW PRESSURE SYSTEM WILL DEVELOP SOUTHEAST OF CASPER...AND ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE STORMS HAVE THE POTENTIAL TO BECOME SEVERE THROUGH THE AFTERNOON AND EVENING HOURS...GENERALLY EAST OF AN ALCOVA...TO RIVERTON...TO CODY LINE. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...HAIL LARGER THAN PENNIES... AND THUNDERSTORM WIND GUSTS IN EXCESS OF 55 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT...DRY AND BREEZY CONDITIONS WILL PREVAIL OVER WEST AND CENTRAL WYOMING MONDAY THROUGH WEDNESDAY...RAISING THE FIRE DANGER SIGNIFICANTLY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN RESULTING IN FLOODING... PENNY SIZED HAIL OR LARGER...AND STRONG THUNDERSTORM WINDS. HAHN/AEM
In the hours before
Local storm report, Jul 29, 2:02 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
202 PM MDT THU JUL 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 14 SE MEETEETSE 44.01N 108.67W
07/29/2004 0.88 INCH HOT SPRINGS WY PUBLIC
&&
HAHNLocal storm report, Jul 29, 2:32 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
232 PM MDT THU JUL 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 3 NNW CASPER 42.87N 106.35W
07/29/2004 0.88 INCH NATRONA WY PUBLIC
&&
HAHNThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:56 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 49 min |
| Jul 29, 2:12 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 63 min |
| Jul 29, 3:31 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs | 59 min |
| Jul 29, 5:43 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 47 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.